advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Wiesbaden, Germany:

Our 13 year old son, diagnosed with type 1 diabetes about 10 months ago, treated with a basal/bolus program of Lantus (insulin glargine) with Humalog, and during a recent ski vacation, we had some real problems with lows. He is in very close control most of the time and his hemoglobin A1cs have been in the non-diabetic range.

After a day of ski lessons, with a break for lunch, we went out for dinner. He ate well and gave himself the regular dose that he needs of the Humalog. His pre-meal blood sugar was 70 mg/dl [3.9 mmol/L], but after his meal, he still felt low so he re-tested and was 61 mg/dl [3.4 mmol/L]. We immediately got him a large glass (0.3 liter) of apple juice. We took him back to the hotel and tested again. He was 64 mg/dl [3.6 mmol/L], so we got him another 4 ounces of apple juice and 1 carb choice of raisins. After an additional 15 minutes, he had only gotten to 67 mg/dl [3.7 mmol/L]. We were still encouraging him to take in carbs, but he complained of a sour stomach, so we just kept testing every hour. His blood sugar was 67 mg/dl [3.7 mmol/L] at 11:00 pm and 117 mg/dl [6.5 mmol/L] at midnight, at which point we let him sleep through the night.

The next day we tried reducing his Lantus by 1 unit and not giving as much insulin as usual to cover lunch, dinner, etc. His sugars were in the normal range all day, but after his dinner that night, we had a similar pattern of low blood sugar that fast acting carbs didn't affect. His blood sugar finally climbed to 97 mg/dl [5.4 mmol/L] at 11:00 pm after being the hi 60s to low 70s mg/dl [3.3 to 3.9 mmol/L] from about 8:00 pm on.

I have several questions:

  1. Can intense physical activity cause these persistent lows hours after it is completed?
  2. Will these lows hurt him? We are treating them but not seeing an immediate effect.
  3. What strategies should we use in the future to prevent these problems?

Answer:

You have just described a typical effect of a long day of exercise. Actually the treatment worked -- he didn't get really low. You might use some glucose tabs because they are pure glucose and have a more immediate effect. I like to space the treatment too so you don't drive the blood sugar to 300 mg/dl [16.7 mmol/L], which is easy. Next time, try to reduce the carb to Humalog ratio a bit and realize the blood sugar lowering effect of exercise can last for hours.

LD

[Editor's comment: A very small Snickers candy bar (or something similar which contains carb, protein, and fat) eaten about every hour during such intense activity may be helpful in preventing the lows. SS]

DTQ-20020105120756
Original posting 7 Jan 2002
Posted to Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.